Advice please

After almost 6 weeks on fluoxetine I was still struggling with insomnia so the doc has put me on mirtazapine to see if it works better for me.has anyone else tried this route, I took 1st one last night 15mg. I found my legs very restless, I have to take alternate days with fluoxetine for a week to taper off gently.i could go onto 40mg fluoxetine or 15mg mirtazapine. Any advice or opinions would be grateful.

Thankyou

5 Replies

oldestnewest
  • The problem with finding the right antidepressants is they're not an exact science...We know they work but we don't know precisely why or how (amazing to think considering how long they've been around, but true).

    The prevailing theory - probably correct - is that physiologically, depression is caused by production of certain chemicals that transmit information in the brain getting screwed up because the brain is under extreme stress. Antidepressants are thought to work by normalising the production of said chemicals.

    Even if the theory is correct though, there are many chemicals that do this sort of thing. In an individual person we have no way of testing or knowing which chemicals are affected and by how much. So we can't tell what type of antidepressant will help or what side effete might be caused. So treatment by antidepressants can be a bit of trial and error until you find one that works for you.

    There are 4 different types of antidepressant. Fluoxetine is an SSRI, I can't remember which mirtazapine is but it's one of the other three.

    If it were me, I would move on to mirtazapine. If Fluoxetine is causing insomnia then that suggests to me it's not balancing out the chemicals in your brain the right way. So I would give mirtazapine a few weeks and see what effect that has. If that doesn't work there are still a couple of other types to try.

    Hope that's helpful - and sorry if I've told you a bunch of stuff you already know!

    Themys

  • Thankyou for the advice,confusing times at the moment but I will stay on this as you say for couple of weeks and see how it goes

    Cheers

  • Be generous with the time period sometimes it can take a good while to make things good. I found in the past five weeks, at four weeks they MAY increase your dose.

    That is all up to your GP and CPN and you need to follow that star

    BOB

  • Mirtazapine is a good anti-depressant but be aware it comes with large weight gain, it was designed for people with anorexia.

  • Thanks F168, will keep this in mind.Putting weight on would be the last straw

    J.

You may also like...